Show Summary Details
Page of

Overdose 

Overdose
Chapter:
Overdose
Author(s):

Evie Marcolini

, and Anthony Tomassoni

DOI:
10.1093/med/9780190865412.003.0028
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2016. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 18 November 2019

Salicylate intoxication can be fatal if not recognized and treated in a timely fashion. Presentation may be subtle, and complaints of tinnitus or observation of Kussmaul respirations (rapid, deep breathing secondary to acidosis) may be the clinician’s leading cues. Other signs may include hyperthermia, nausea, vomiting, shortness of breath, confusion, diaphoresis, cardiovascular instability, and/or anion gap acidosis. Salicylate intoxication may be mistaken for sepsis, pneumonia, or ketoacidosis. Exposure may be chronic or acute - either can be deadly. Understanding the mechanisms of salicylate toxicity will guide diagnosis and treatment. Deciding whether or not to intubate and /or dialyze the patient are often critical determinanants of outcome. This chapter reviews recognition and management of this rare but potentially life-threatening toxicity.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.